Hail, Champaign
- When
- April 5, 5:22 AM CST to 5:27 AM CST
- Where
- Champaign County, 0.58 mi NW of Champaign
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.126, -88.258
A line of storms developed along a cold front that swept from west to east across Illinois during the morning hours of April 5th, 2023. The storms produced isolated wind damage in McLean County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A line of storms developed along a cold front that swept from west to east across Illinois during the morning hours of April 5th, 2023. The storms produced isolated wind damage in McLean County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 5, 2:55 AM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 355 AM CDT Wed Apr 5 2023 .SYNOPSIS... Issued at 300 AM CDT Wed Apr 5 2023 Showers and thunderstorms will push into central IL during this morning and linger in eastern IL early this afternoon. There is a chance of severe storms east of the IL river this morning, with a greater chance of severe weather in eastern IL into early afternoon. A wind advisory is in effect for portions of central and eastern IL through mid afternoon. Morning highs in the low to mid 70s, will fall behind a cold front this afternoon, reaching into the 50s by sunset. Dry and much cooler conditions are expected tonight through Thursday night with breezy conditions into Thursday. Lows overnight will range from the lower 30s over the IL river valley, and around 40 in southeast IL. Highs Thursday will be in the low to mid 50s. && .SHORT TERM...(Today through Thursday) ISSUED AT 330 AM CDT Wed Apr 5 2023 The wind advisory mainly east of the IL goes through 4 pm today. South winds 20-30 mph and gusts 40-45 mph this morning and a few gusts 45-50 mph possible per HREF mean wind gust forecast. Winds to veer west and gradually subside west of I-55 later this morning and over eastern IL during mid/late morning. So envision the wind advisory will be cancelled a few hours early, especially over western portions. Gradient winds will be strong today but do not appear as strong as the last storm system last Fri/Saturday. Radar mosaic shows a strong to potentially severe band of thunderstorms just west of IL with another cluster of strong to severe storms in southeast IL lifting ne toward southern IL. Severe risk continues across CWA through 12Z/7 am, while SPC day1 outlook after 12Z/7 am continues enhanced risk of severe storms in eastern IL this morning and early afternoon from highway 51 east while slight risk of severe is as far west as the IL river. Some convection to lift into southeast IL early morning as could be a few severe cells with this activity. But main action will be from a squall line racing eastward across IL during this morning and exiting east of the Wabash river by 21Z/4 pm. SPC day1 has 30% risk of damaging winds and large hail in eastern IL today, with a 10% probability of 2 inch or larger diameter hail. They also have 10% risk of tornadoes in eastern IL with 10% probability of EF2 or stronger tornados east of Decatur. Unseasonably mild temps currently in the low to mid 70s, except 68F at Galesburg with strong southerly winds. Morning highs in the 70s ahead of the cold front, then temps falling into the 50s by sunset as winds turn westerly behind the front and bringing in much cooler air. High pressure ridge to build into the MO valley tonight and build into IL during Thursday. Clouds to start decreasing over eastern CWA during this afternoon with more decreasing clouds over rest of central IL during tonight. More clouds will linger in southeast IL though into Thu. Lows overnight in the lower 30s over over IL river valley and around 40F in southeast IL. Cooler than normal highs Thu in the low to mid 50s. && .LONG TERM...(Thursday night through Tuesday) ISSUED AT 310 AM CDT Wed Apr 5 2023 High pressure over IL Thu night will bring frosty conditions overnight Thu night into early Fri morning as temps cool into the low to mid 30s, with upper 30s far southeast IL by Lawrenceville. The growing season is starting to begin over our southern counties and if frost occurs, may cause some damage to outside vegetation. Quasi zonal flow Friday and Saturday with dry conditions expected as southern stream system stays well south of IL. High pressure shifts east of IL on Fri with temps a bit milder on Fri in the lower 60s. Another cool night Fri night in the mid to upper 30s. Highs Sat in the low to mid 60s. Dry conditions continue on Easter Sunday with milder highs in the upper 60s/lower 70s. Models are trending weaker with a northern stream short wave/trof tracking se into IL Sunday night and Monday and rain chances look quite low as gulf moisture is cut off and lift is weak. Temps on Monday continue to warm into the low to mid 70s with upper level ridging moving into the area. Even warmer upper 70s/lower 80s Tue/Wed as stronger upper level ridge moves in with deepening upper level trof along the west coast. CPC 8-14 day outlook for Apr 12-18 has 80-90% chance of above normal temperatures over IL while near or below normal precipitation amounts especially in southeast IL. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1147 PM CDT Tue Apr 4 2023 Main aviation forecast challenges will be strong winds and timing of convection late tonight into Wednesday morning. Broken line of storms continues to slowly shift eastward across Iowa/Missouri late this evening and will eventually spill into the Illinois River Valley after 09z/4am. Based on consistent signal from the HRRR, have added a TEMPO group for thunder at KPIA between 10z and 12z...and further east to KDEC/KCMI between 12z and 15z. Once the line of storms depart, dry conditions are expected for the remainder of the 06z TAF period. Winds will initially be southerly with gusts 25-35 kts tonight...with even higher gusts in excess of 40 kts at KDEC/KCMI. Once a cold front passes, winds will veer to westerly at KPIA by 16z...then further east to KCMI by around 21z. Winds will remain strong/gusty for the rest of the day, then decrease to 10 kts or less by mid to late evening. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 PM CDT this afternoon for ILZ038-040>057- 061>063-066>068-071>073. && SYNOPSIS...07 SHORT TERM...07 LONG TERM...07 AVIATION...Barnes
Hazardous Weather Outlook National Weather Service Lincoln IL 425 AM CDT Wed Apr 5 2023 ILZ027>031-036-037-061100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell- 425 AM CDT Wed Apr 5 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible through mid morning, with damaging winds the main threat, though large hail and isolated tornadoes also risks. Cloud to ground lightning will also be a hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through 10 AM this morning. ILZ038-040>053-061100- McLean-Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass- Menard-Scott-Morgan-Sangamon-Christian-Macon- 425 AM CDT Wed Apr 5 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible this morning, with damaging winds, large hail and isolated tornadoes possible. Strong to potentially severe thunderstorms could linger in east central IL early this afternoon. Cloud to ground lightning will also be a hazard. In addition to thunderstorms, strong southerly winds will gust 40 to 50 mph this morning, and turn westerly this afternoon. Minor flooding will continue along the lower IL river from Havana downstream to Beardstown through at least the middle of next week. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this morning. ILZ054>057-061>063-066>068-071>073-061100- Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 425 AM CDT Wed Apr 5 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. Some strong to potentially severe thunderstorms are expected this morning into early afternoon. Damaging winds, very large hail and tornadoes are possible. Cloud to ground lightning will also be a hazard. In addition to thunderstorms, strong southerly winds will gust 40 to 50 mph this morning and turn westerly this afternoon. Minor flooding will continue along the Wabash river upstream of Vincennes into this Easter weekend. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from this morning into early afternoon. 07
Special Weather Statement
National Weather Service Lincoln IL
437 AM CDT Wed Apr 5 2023
ILZ027-051000-
Knox-
437 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of Knox County through
500 AM CDT...
At 437 AM CDT, Doppler radar was tracking a strong thunderstorm over
Monmouth, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Galesburg around 455 AM CDT.
Other locations in the path of this storm include Wataga, Oneida,
Altona and Rio.
This includes Interstate 74 between mile markers 34 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
west central Illinois.
&&
LAT...LON 4115 9013 4084 8999 4075 9044 4115 9044
TIME...MOT...LOC 0937Z 240DEG 49KT 4090 9065
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AutenSpecial Weather Statement
National Weather Service Lincoln IL
613 AM CDT Wed Apr 5 2023
ILZ048-050-051-051145-
Sangamon-Morgan-Menard-
613 AM CDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of southwestern Menard,
western Sangamon, southeastern Cass and eastern Morgan Counties
through 645 AM CDT...
At 612 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tallula to 6 miles southwest of Franklin.
Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Pleasant Plains and Tallula around 620 AM CDT.
Athens around 625 AM CDT.
Other locations in the path of these storms include New Berlin,
Loami, Auburn, Williamsville, Springfield and Chatham.
This includes the following highways...
Interstate 55 near mile marker 92, and between mile markers 103 and
105.
Interstate 72 between mile markers 73 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
central and west central Illinois.
&&
LAT...LON 3987 9006 3988 8999 3995 8999 3996 8957
3952 8971 3952 9021
TIME...MOT...LOC 1112Z 244DEG 40KT 3993 8995 3956 9013
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DeubelbeissThe Lincoln radar (KILX), 92 km away, was scanning. The volume nearest the first event began at 11:23 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A street sign was bent 90 degrees and a tree was blown down at a nearby house.
A power line from a stoplight was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086545, 1086544, 1086542, 1086543.